Thursday 26 April, 2007

Summary of treatment of asthma in adults

Posted in Emergency, Emergency Dept., General Practice, Medicine, Michael Tam, Resources, Wards at 0:28 by Michael Tam

Original article by: Michael Tam :: Printer friendly

Resources

Asthma Management Handbook 2006 (National Asthma Council Australia) [1.1 Mb]

The management of asthma is clearly and in excruciating detail described by the National Asthma Council of Australia. Last year, the NAC published the 2006 update to the Asthma Management Handbook (1) which for all intents and purposes, should be considered the “gospel” of asthma management. Nevertheless, I have a number of criticisms against the publication. According to its own introduction, it is designed as an evidence-based guideline of asthma management aimed at general practitioners. However, I question whether more than a handful of GPs would actually read the entire 157 pages of the handbook! The lack of summary pages on management is unhelpful.

This article was written to address some of the deficiencies by distilling the management of asthma in adults into digestible chunks.

Read the rest of this entry »

Sunday 15 October, 2006

How to start an intravenous glyceryl trinitrate (GTN) infusion

Posted in Emergency, Emergency Dept., Medicine, Michael Tam at 20:20 by Michael Tam

Original article: Michael Tam :: Printer friendly

An understanding of how to start and setup an intravenous infusion of glyceryl trinitrate (GTN) is a rather useful skill. Unfortunately, setting up a GTN infusion is sufficiently complicated that it can’t be worked out in an emergency situation. In a nutshell:

Start with glyceryl trinitrate 5 mcg/min

then

increase infusion rate by 5 mcg/min every 3-5 minutes if needed

when infusion rate is GTN 20 mcg/min or more

increase infusion rate by 10 mcg/min every 3-5 minutes if needed

GTN infusions are not trivial. Call for help. It should best be performed under the supervision of someone who has experience with them (e.g., a medical registrar or emergency medicine registrar).

Read the rest of this entry »

Sunday 8 October, 2006

How to give thrombolysis in acute myocardial infarction

Posted in Emergency, Emergency Dept., Medicine, Michael Tam at 17:42 by Michael Tam

Original article: Michael Tam :: Printer friendly

In the major urban hospitals, there will be little place for thrombolysis in acute STEMI (ST-elevation myocardial infarction). Primary PCI (percutaneous coronary intervention) is clearly the treatment of choice (1).

Don’t forget to take documented informed consent prior to giving thrombolysis. It is a commonly forgotten step.

However, if you work in a rural or remote setting where the local hospital does not have a cardiologist who can offer primary PCI, then thrombolysis makes a difference. The 30-day mortality in newly diagnosed acute coronary syndrome from 1987-2000 decreased by 47%. This has been attributed to aspirin and coronary revascularisation procedures (e.g., thrombolysis and PCI) (2).

Read the rest of this entry »

Sunday 30 July, 2006

Paediatric resuscitation on a card

Posted in Emergency, Emergency Dept., General Practice, Michael Tam, Paediatrics, Resources, Wards at 23:27 by Michael Tam

Original article by: Michael Tam :: Printer friendly

Resources

Paediatric Resuscitation Card

High resolution scan (600 DPI) of the paediatric resuscitation card given to medical officers commencing a paediatrics rotation at The Sydney Children’s Hospital. [2.71 Mb]

One of the best resources I received when I worked at The Sydney Children’s Hospital, Randwick, was a laminated card (the size of a business card) attached to my ID badge lanyard. On this card included normal values for weight, heart rate, respiratory rate for infants and children, the correct dosage for a variety of emergency drugs as well as the recommended sizes for endotracheal tubes, nasogastric tubes and indwelling catheters by age.

Read the rest of this entry »

Friday 28 July, 2006

How to treat hypoglycaemia on the ward

Posted in Emergency, Medicine, Michael Tam, Wards at 19:57 by Michael Tam

Original article by: Michael Tam :: Printer friendly

Hypoglycaemia (US: hypoglycemia) or a “low BSL” is a common call on the ward. Unless you have a good story that the patient is alert, oriented and able to immediately take some form of oral carbohydrate, it must be treated as a medical emergency.

Hypoglycaemia is a potentially life-threatening medical emergency. Go assess the patient as a matter of urgency.

If the ward nurses are experienced, it is usual that resuscitation equipment and the resuscitation trolley will already be next to the bed. Before you dive into reversing the hypoglycaemia, remember the “ABCs” of resuscitation. The patient will die from airway, breathing and circulatory problems quicker than from hypoglycaemia.

In the emergency situation for adults:

50 mL of 50% dextrose intravenous as a bolus

or

glucagon hydrochloride 1 mg intravenous (or IM or S/C)

Read the rest of this entry »

Friday 30 June, 2006

How to reverse low molecular weight heparin

Posted in Emergency, Emergency Dept., Medicine, Michael Tam, Wards at 14:27 by Michael Tam

Index: Anticoagulation :: Printer friendly

Original article by: Michael Tam

One of the benefits of using unfractionated heparin (UFH) by infusion over subcutaneous low molecular weight heparin (LMWH, e.g., enoxaparin sodium) is that reversal of UFH can be quickly done and is complete. Although LMWH can be mostly reversed by protamine sulfate it does have a small direct antithrombin effect that cannot be reversed. Furthermore, the subcutaneous adminstration is more difficult to reverse completely.

The use of protamine is non-trivial and best performed in experienced hands in a setting where monitoring is available.

Read the rest of this entry »

Wednesday 28 June, 2006

How to reverse unfractionated heparin

Posted in Emergency, Emergency Dept., Medicine, Michael Tam, Wards at 13:04 by Michael Tam

Index: Anticoagulation :: Printer friendly

Original article by: Michael Tam

Usually, if there is a concern of bleeding that is not life-threatening, cessation of unfractionated heparin (UFH) is enough. When given as an infusion, the anticoagulant effect of UFH reaches steady state within 4-6 hours. So on cessation of an infusion, coagulation should be mostly normally after 4 hours.

Where UFH is given subcutaneously for the purposes of venous thromboprophylaxis, the anticoagulant effect is more prolonged (but also milder considering the dose used).

In the case of an emergency, that is, an acute bleed in a patient anticoagulated with heparin, the antidote is protamine sulfate.

The use of protamine is non-trivial and best performed in experienced hands in a setting where monitoring is available.

Read the rest of this entry »

Friday 23 June, 2006

How to reverse warfarin

Posted in Emergency, Emergency Dept., General Practice, Medicine, Michael Tam, Wards at 16:44 by Michael Tam

Index: Anticoagulation :: Printer friendly

Original article by: Michael Tam

Resources

Warfarin reversal: consensus guidelines, on behalf of the Australasian Society of Thrombosis and Haemostasis [Position Statement]

Warfarin is an increasingly commonly used medication in Australia. It is invaluable as an oral anticoagulant and until the oral direct antithrombin agents (e.g., ximelagatran) (1) are released, it is the only oral medication that can provide “therapeutic” levels of anticoagulation.

Unfortunately, with its increased use, over-anticoagulation has become a common presentation to the emergency department. A high INR with or without bleeding complication is not an uncommon scenario for hospital inpatients as well (IMHO due in part due to poor warfarin initiation and management).

Read the rest of this entry »

Sunday 11 June, 2006

Fluid resuscitation

Posted in Emergency, Emergency Dept., In The Field, Michael Tam, Paediatrics, Wards at 21:55 by Michael Tam

Index: Intravenous fluid therapy :: Printer friendly

Original article by: Michael Tam

There is only “one” rule for both adults and children:

Normal saline :: 10-20 mL/kg bolus :: fast as you can

If someone is shocked and requires emergency fluid resucitation, your fluid of choice is 0.9% NaCl or “normal saline”. Don’t fluff around with colloids or Hartmann’s solution – choose bog standard saline.

Read the rest of this entry »

Tuesday 6 June, 2006

How to use psychotropics in behavioural emergencies

Posted in Emergency, Emergency Dept., Michael Tam, Psychiatry, Wards at 16:44 by Michael Tam

Original article by: Michael Tam :: Printer friendly

The vernacular use of “psychotic” is quite different from the medical or psychiatric use. It conjures up the image of the raving, agitated person who is in danger of harming themselves and probably those around them as well. This is the group of patients that are being referred to by the term “behavioural emergencies”. They can be brought into the emergency department or perhaps “go crazy” on the ward; often in the psychiatric unit.

The principle under the NSW Mental Health Act is “treatment in the least restrictive environment”.

Where it is safe to do so, aim for the top of the list:

  • verbal de-escalation techniques
  • “show of force” with de-escalation
  • voluntary oral sedative +/- antipsychotic
  • takedown” with involuntary intramuscular sedative +/- antipsychotic

Read the rest of this entry »